Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Banach-Tarski paradox in some complete manifolds


Author: Grzegorz Tomkowicz
Journal: Proc. Amer. Math. Soc. 145 (2017), 5359-5362
MSC (2010): Primary 03E05, 20E05; Secondary 22E15, 05C63
DOI: https://doi.org/10.1090/proc/13657
Published electronically: August 29, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We generalize the Banach-Tarski paradox showing that this theorem holds in the metric spaces in which bounded and closed sets are compact, relative to continuous and transitive actions of non-solvable Lie groups whose non-identity elements has small sets of fixed points (i.e., the points are irrelevant in the considered constructions).


References [Enhancements On Off] (What's this?)

  • [1] S. Banach and A. Tarski, Sur la decomposition des ensembles de points en parties respectivement congruents, Fund. Math. 6 (1924), 244-277.
  • [2] D. B. A. Epstein, Almost all subgroups of a Lie group are free, J. Algebra 19 (1971), 261-262. MR 0281776, https://doi.org/10.1016/0021-8693(71)90107-4
  • [3] H. Hopf and W. Rinow, Ueber den Begriff der vollständigen differentialgeometrischen Fläche, Comment. Math. Helv. 3 (1931), no. 1, 209-225 (German). MR 1509435, https://doi.org/10.1007/BF01601813
  • [4] M. Laczkovich, Paradoxical decompositions using Lipschitz functions, Mathematika 39 (1992), no. 2, 216-222. MR 1203277, https://doi.org/10.1112/S0025579300014947
  • [5] Miklós Laczkovich, Paradoxical sets under $ {\rm SL}_2[{\bf R}]$, Ann. Univ. Sci. Budapest. Eötvös Sect. Math. 42 (1999), 141-145 (2000). MR 1771817
  • [6] A. Lelek and Jan Mycielski, On convex metric spaces, Fund. Math. 61 (1967), 171-176. MR 0221468
  • [7] Jan Mycielski, The Banach-Tarski paradox for the hyperbolic plane, Fund. Math. 132 (1989), no. 2, 143-149. MR 1002628
  • [8] Jan Mycielski and Grzegorz Tomkowicz, The Banach-Tarski paradox for the hyperbolic plane (II), Fund. Math. 222 (2013), no. 3, 289-290. MR 3104075, https://doi.org/10.4064/fm222-3-5
  • [9] Jan Mycielski and G. Tomkowicz, On small subsets in Euclidean spaces, Bull. Polish Acad. Sci. 64 (2016), 109-118.
  • [10] Grzegorz Tomkowicz and Stan Wagon, The Banach-Tarski paradox, 2nd ed., Encyclopedia of Mathematics and its Applications, vol. 163, Cambridge University Press, New York, 2016. With a foreword by Jan Mycielski. MR 3616119
  • [11] Stanley Wagon, The use of shears to construct paradoxes in $ {\bf R}^{2}$, Proc. Amer. Math. Soc. 85 (1982), no. 3, 353-359. MR 656101, https://doi.org/10.2307/2043845

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 03E05, 20E05, 22E15, 05C63

Retrieve articles in all journals with MSC (2010): 03E05, 20E05, 22E15, 05C63


Additional Information

Grzegorz Tomkowicz
Affiliation: Centrum Edukacji $G^{2}$, ul. Moniuszki 9, 41-902 Bytom, Poland
Email: gtomko@vp.pl

DOI: https://doi.org/10.1090/proc/13657
Keywords: Banach--Hausdorff--Tarski paradox, complete manifolds, Laczkovich's criterion, Lie groups
Received by editor(s): July 16, 2016
Received by editor(s) in revised form: December 31, 2016
Published electronically: August 29, 2017
Communicated by: Mirna Džamonja
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society